EconPapers    
Economics at your fingertips  
 

Fiscal policy in a small open economy with cross-border labor mobility

Sokchea Lim () and Akm Morshed

Journal of Macroeconomics, 2017, vol. 52, issue C, 147-174

Abstract: The large and stable inflow of workers’ remittances through formal financial channels to developing countries prompted authorities to harness fiscal resources from this flow. This paper develops a macro-dynamic model of a small open economy with cross-border labor mobility emphasizing fiscal policy. The flow of remittances is the result of a household’s optimizing decision to migrate. We examine the macroeconomic responses to fiscal policies. First, we show that an economy with international migration is more resilient to demand shocks resulting from fiscal contraction. Second, the short-run association between remittances and domestic output depends on the sources of the shocks. Third, our results indicate that the equilibrium impact of a tax on remittances can be expansionary and welfare-improving when an economy is initially close to full employment. The presence of utility-enhancing government expenditure and a potential negative externality from over-allocation of labor abroad (over migration) justify the presence of distortionary taxes.

Keywords: Workers’ remittances; Small open economy; Cross-border labor mobility; Fiscal policy and migration (search for similar items in EconPapers)
JEL-codes: E62 F22 F24 F41 H2 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164070417301301
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:52:y:2017:i:c:p:147-174

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-08-03
Handle: RePEc:eee:jmacro:v:52:y:2017:i:c:p:147-174